Alert archive / Pennsylvania / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Binghamton, NY

April 10, 20107 counties in Pennsylvania

NWS Binghamton, NY issued this red flag warning at Apr 10, 2010, 11:00 AM EDT for 7 counties in Pennsylvania. It took effect at Apr 10, 2010, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2010, 11:00 AM EDT (15:00 UTC)
In effect from
Apr 10, 2010, 12:00 PM EDT
Expired
Apr 10, 2010, 7:00 PM EDT
In force
7 hr
Issued by
NWS Binghamton, NY

Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WWUS81 KBGM 101500
RFWBGM

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 AM EDT SAT APR 10 2010

PAZ038>040-043-044-047-048-072-102300-
/O.NEW.KBGM.FW.W.0002.100410T1600Z-100410T2300Z/
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
1100 AM EDT SAT APR 10 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

A COMBINATION OF VERY DRY AND BREEZY CONDITIONS WILL PREVAIL THIS
AFTERNOON ACROSS NORTHEAST PENNSYLVANIA. RELATIVE HUMIDITIES ARE
EXPECTED TO DROP TO NEAR 25%...WITH NEAR-TERM FUEL MOISTURE LEVELS
AT OR BELOW 10%. 

AT THE SAME TIME...WIND GUSTS OF 20 TO 30 MPH ARE ANTICIPATED TO
PERSIST UNTIL EARLY AFTERNOON...ESPECIALLY ACROSS THE HIGHER
TERRAIN. WINDS WILL GRADUALLY DIMINISH AFTER 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Apr 10, 8:35 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 10, 8:35 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
835 AM EDT SAT APR 10 2010

.SYNOPSIS...
SUNSHINE WILL RETURN TO THE AREA TODAY BUT WE WILL REMAIN COOL WITH
HIGHS IN THE LOWER 50S. A FAST MOVING COLD FRONT WILL BRING THE
THREAT OF SHOWERS BACK INTO THE FORECAST LATE TONIGHT AND SUNDAY.
BEHIND THE FRONT AN EXTENDED PERIOD OF DRY WEATHER IS EXPECTED
BEGINNING MONDAY AND LASTING THROUGH THE MIDDLE OF NEXT WEEK.
TEMPERATURES DURING THIS TIME WILL SLOWLY MODERATE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...UPDATED AT 820 AM...
SATELLITE IMAGERY SHOWS THAT THE LOW CLOUD MASS IS GRADUALLY
ERODING FROM NORTHWEST TO SOUTHEAST THIS MORNING ACROSS CENTRAL
NY/NORTHEAST PA. WE MADE SOME MINOR TWEAKS TO THE SKY COVER GRIDS
TO ACCOUNT FOR THE LATEST TRENDS. ALTHOUGH WE STILL EXPECT
SUNSHINE TO DEVELOP AREA-WIDE...WE THINK THE CLEARING TREND WILL
BE A LITTLE SLOWER TO OCCUR...PROBABLY TAKING PLACE BETWEEN 14Z
AND 17Z FOR THE MAJORITY OF THE AREA.

ALSO TWEAKED NEAR-TERM TEMP/DEW PT GRIDS TO REFLECT THE LATEST
OBSERVATIONS. OVERALL...THIS AFTERNOON'S HIGH TEMPERATURE FORECAST
LOOKS FAIRLY REPRESENTATIVE.

...EARLIER DISCUSSION...
QUITE A DIFFERENCE FROM HIGHS IN THE 80S THURSDAY WITH
THUNDERSTORMS TO SNOW SHOWERS AND TEMPS NEAR FREEZING! A
DISTURBANCE NOW JUST EAST OF LAKE ONTARIO HAS CAUSED AN
ENHANCEMENT IN SNOW SHOWERS OVER THE TUG HILL INTO NORTHERN ONEIDA
COUNTY. THIS DISTURBANCE WILL CONTINUE TO MOVE SOUTH AND
EAST...AND WITH IT AN INCREASE IN SNOW SHOWERS IS EXPECTED OVER
ONEIDA...EASTERN MADISON...AND NORTHERN OTSEGO COUNTIES THROUGH
09Z. ELSEWHERE...SNOW SHOWERS AND FLURRIES CONTINUE TO DIMINISH.
THE SNOW IS EXPECTED TO END COMPLETELY BETWEEN 10Z AND 12Z.
DESPITE AN EXTENSIVE AREA OF CLOUDS OVER THE REGION...RAPID
CLEARING NEAR DAYBREAK WILL LEAD TO A SUN FILLED DAY. NAM H925-H85
RH FIELDS HAVE DONE A GOOD JOB DEPICTING THE BACK EDGE OF THE
CLOUDS THIS MORNING. USING THIS AS A GUIDE CLOUDY CONDITIONS ARE
EXPECTED THROUGH 09Z. BY 12Z THE BACK EDGE OF THE CLOUDS SHOULD BE
ALONG THE 81 CORRIDOR...WITH COMPLETE CLEARING BY 14Z.

EVEN WITH FULL APRIL SUN...TEMPS WILL REMAIN NEAR NORMAL AND
FEELING COOL GIVEN WHAT WE EXPERIENCED LAST WEEK. MOS VALUES SEEM A
BIT TOO HIGH WITH 850 TEMPS AROUND -4C ON THE NAM SUPPORTING HIGHS
ONLY IN THE UPPER 40S. WITH GFS AND EURO 850 VALUES SLIGHTLY
HIGHER...AND THE POTENTIAL FOR MIXING PAST 850 MB WITH THE STRONG
APRIL SUN...I DIDN'T GO QUITE AS COLD AS UPPER 40S BUT I DID
UNDERCUT MOS BY A FEW DEGREES. WITH FULL MIXING...WINDS WILL BE
GUSTY FROM MID MORNING ON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
TONIGHT THROUGH MONDAY WILL FEATURE A FAST NORTHWESTERLY FLOW
WHICH WILL BRING TWO SEPARATE AND LIGHT QPF EVENTS TO THE REGION.
THE FIRST WILL COME IN THE FORM OF A COLD FRONT NOW OVER
MINNESOTA. RAIN CHANCES LOOKS TO HOLD OFF UNTIL AFTER MIDNIGHT AND
WILL BE CONFINED TO THE FAR NORTHWEST. WITH A QUICK INCREASE IN
CLOUDS ALONG WITH WINDS AHEAD OF THE FRONT...OVERNIGHT MINS WON'T BE AS
COLD AS THEY WERE TONIGHT...GENERALLY REMAINING ABOVE FREEZING. BEST
TIMING ON THE PRECIP WITH THE FRONT WILL BE 06Z-12Z FAR
NORTH....TO 09Z- 15Z CENTRAL...AND AFTER 15Z FAR SOUTH. LOW QPF
AMOUNTS EXPECTED WITH THIS FRONT WITH NO FEED OF MOISTURE OUT OF
THE GULF OR ATLANTIC OCEAN. THIS MAKES SENSE GIVEN THE LACK LUSTER
RETURNS ON THE RADAR NOW OVER MN. SHOWERS MAY LINGER INTO SUNDAY
NIGHT ACROSS THE FAR SOUTHEAST...OTHERWISE DRIER WEATHER WILL
BUILD ACROSS THE REGION.

OUR NEXT SHOT AT PRECIPITATION WILL COME WITH A SHORTWAVE/SURFACE TROF ON
MONDAY. WE GET A DECENT SHOT OF PVA WITH THIS WAVE...BUT MOISTURE
WILL BE LACKING AS EVIDENT WITH AN INVERTED V FORECAST SOUNDING.
SHOWERS CHANCES WILL BE CONFINED TO THE FAR NORTHEAST WHERE
MOISTURE VALUES ARE A BIT BETTER BUT EVEN HERE POPS ARE VERY LOW. MORE
IMPORTANTLY THE SURFACE TROF WILL REINFORCE OUR COOLER REGIME THAT
HAS MOVED INTO THE AREA OVER THE PAST DAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
ONLY MINOR ADJUSTMENTS MADE TO EXTENDED FORECAST THIS MORNING USING
LATEST 00Z GUIDANCE.

HIGH PRESSURE WILL RESIDE OVER ONTARIO AND QUEBEC PROVINCES THROUGH
THURSDAY BEFORE SLIDING EAST TOWARD NEW ENGLAND. MAINLY SUNNY...BUT
SEASONABLY COOL CONDITIONS ARE EXPECTED AS NORTHERLY WIND FLOW
CONTINUES TO TRANSPORT CONTINENTAL POLAR AIR SOUTHWARD. THE NEXT
PRECIPITATION PRODUCING SYSTEM IS SLATED TO REACH THE REGION ON
THURS NIGHT-FRIDAY WITH HPC 12Z PROGS INDICATING A COMPLEX FRONTAL
BOUNDARY BISECTING WRN-CENTRAL NY AT 12Z. THE MED RANGE MODELS
DISAGREE SOMEWHAT ON TIMING...AND WE ARE TENDING TO LEAN WITH THE
SLOWER ECMWF WHICH WOULD MEAN SCATTERED SHOWERS MAINLY ON FRIDAY
VERSUS THURSDAY NIGHT.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
SATL IMAGERY SHOWS OVERCAST CLOUD LINE ERODING FROM NW-SE AS DRIER
AIR SPREADS ACROSS THE LOWER GTLKS. A BRIEF PERIOD OF BKN-OVC VFR
CIGS IS LIKELY PRIOR TO 13Z-14Z...THEN UNLIMITED VFR.

VFR WILL CONTINUE THROUGH TONIGHT WITH MID-HIGH CLOUD CIGS
ADVANCING INTO THE AHEAD OF A COLD FRONT AFTER 00Z.

NW WINDS 10-20 G25 KTS WILL CONTINUE TODAY AND DROP OFF QUICKLY TO
LIGHT S-SW OR VRBL EARLY THIS EVENING. WINDS ARE LIKELY TO PICK UP
AGAIN FROM THE SW TO 10 BTWN 06Z-12Z.

OUTLOOK...

SUN...BECOMING VFR.

SUN NGT THRU WED...VFR.

&&

.FIRE WEATHER...
...UPDATED AT 820 AM...
DRY CONDITIONS STILL EXPECTED THIS AFTERNOON...WITH RH VALUES
PERHAPS DROPPING INTO THE 25-30% RANGE ACROSS SECTIONS OF THE
CENTRAL SOUTHERN TIER IN NY...AND IN NORTHEAST PA. OBSERVED FUEL
MOISTURE VALUES ARE AROUND 10%. TIMING OF THE WINDS WILL BE
IMPORTANT...WITH THE MOST PERSISTENT GUSTS ABOVE 20 MPH LIKELY
OCCURRING PRIOR TO 18Z...FOLLOWED BY A DECREASING TREND. WE'LL
CLOSELY MONITOR ROUGHLY THE 6-HOUR PERIOD FROM 15-21Z...TO SEE IF
STRONGER WINDS LINE UP WITH THE LOWEST SURFACE RH'S.

OUR CURRENT FEELING IS THAT CONDITIONS WILL FALL A BIT SHORT OF
RED FLAG CRITERIA IN OUR NORTHEAST PA COUNTIES...AT LEAST ON A WIDESPREAD
BASIS. AS MENTIONED BEFORE...THOUGH...WE'LL WATCH THIS CLOSELY
LATER TODAY.

ON SUN...SOMEWHAT HIGHER DEW POINTS ANTICIPATED...ALONG WITH THE
THREAT OF SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN/MLJ
SHORT TERM...HEDEN
LONG TERM...JAB
AVIATION...JAB
FIRE WEATHER...HEDEN/MLJ
Hazardous weather outlook, Apr 10, 5:00 AM EDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 AM EDT SAT APR 10 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-110900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
500 AM EDT SAT APR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

PAZ038>040-043-044-047-048-072-110900-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
500 AM EDT SAT APR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ENHANCED FIRE WEATHER CONCERNS ARE EXPECTED THIS AFTERNOON.
CURRENT NEAR-TERM MOISTURE VALUES ARE BELOW 15%. DRY CONDITIONS
ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH RELATIVE HUMIDITY
VALUES DROPPING TO AROUND 30%. THIS WILL LIKELY CAUSE FINE FUELS
TO DRY FURTHER. IN ADDITION...WIND GUSTS BETWEEN 15 AND 20 MPH ARE
EXPECTED...WITH THE HIGHEST GUSTS OCCURRING OVER THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

Nearby

Red Flag Warnings in Pennsylvania, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.